Q&A Medicine>>>>>Neurology
Question 3#

A 53-year-old man presents to the hospital accompanied by police officers. He was found walking in the middle of a very busy highway. When asked for his name, age, time, and place, his responses are unintelligible. He has a blood pressure of 154/92 mmHg and a heart rate of 94 beats per minute. Physical examination shows a malnourished patient with dilated pupils that are reactive to light. The patient is noted to have an ataxic broad-based gait.

Which of the following is the best initial treatment for this patient?

a. Haloperidol
b. Naloxone
c. Thiamine
d. Clonidine

Correct Answer is C

Comment:

Thiamine. This patient is presenting in a disoriented and confused state; the differential is broad and includes infection, intoxication, vitamin deficiency, hypoxia, and several other neurologic conditions. In clinical scenarios in which the patient’s history is limited, the provider must immediately attempt to treat reversible causes of confusion. The treatment of choice includes thiamine (for Wernicke encephalopathy), dextrose (for hypoglycemia), oxygen (for hypoxia), and naloxone (for opiate overdose).

Although the aforementioned regimen is appropriate to cover all potential sources, this question only offers one possible treatment and therefore clinical clues are critical here. Given this patient’s ataxia, Wernicke encephalopathy should be suspected. Wernicke encephalopathy typically presents with confusion, ataxia, and ophthalmoplegia and results from a deficiency of thiamine (vitamin B1). It commonly occurs in alcoholic patients with poor nutrition. Of note, patients should receive thiamine before dextrose, since this can actually worsen or even precipitate Wernicke encephalopathy. (A) Haloperidol is a typical antipsychotic medication used in the treatment of schizophrenia and psychotic states. This is not used in the treatment of reversible causes of confusion. (B) Although naloxone (opiate antagonist) is used in the treatment of reversible causes of confusion to cover opiate intoxication, it would present with pinpoint pupils and respiratory depression, which are not seen in this patient. (D) Clonidine is an antihypertensive medication (acts on central α-receptors). Although this patient is hypertensive, blood pressures typically need to be higher than 180/120 mmHg to cause hypertensive encephalopathy.